Gingival inflammation, gingivitis and drug-induced gingival enlargement

Gingival inflammation, gingivitis and drug-induced gingival enlargement
Gingivitis is an inflammation of the gum surrounding the teeth; it has different stages and can affect a single tooth or be generalized. The gingiva acquires a bright red color, is inflamed, and usually bleeds spontaneously or on brushing due to thinning of the epithelium of the gingival sulcus and dilatation of its capillaries. Gingivitis is reversible and does not leave sequelae in the gums. Under certain circumstances, this disorder can develop in an aggressive form, leading to intense pain and destruction of the papillae, receiving the name of necrotizing ulcerative gingivitis. In some cases, gingival enlargement is not caused by bacteria but is due to an increase in fibroblastic activity. Occasionally, this enlargement is associated with the administration of certain drugs, such as phenytoin, ciclosporin or nifedipine. In these cases, the gums are inflamed and become a pale pink color. This type of gingival enlargement usually resolves after interruption of the administration of the causative drug (2)(4).

Leave a Reply